SS  Vol.5 No.2 , February 2014
Compartment Syndrome of the Leg Requiring Emergent Fasciotomy Resulting from Multi-Drug Overdose
Abstract

A paucity of literature exists linking acute extremity compartment syndrome associated with cocaine or olanzapine overdose. LJ, a 38-year male, was initially seen at an outside hospital for acute encephalopathy and left lower extremity swelling shortly after cocaine and suspected olanzapine overdose. On presentation, totalcreatinine kinase levels were >1000 units/liter but quickly rose to 23,000 units/liter after 12 hours. He was transferred to a tertiary care center for surgical evaluation. Upon the exam, it was quickly determined that he had compartment syndrome and he was urgently taken to the operating room for a four-compartment lower extremity fasciotomy. Acute compartment syndrome is a limb threatening condition generally diagnosed clinically. Cocaine, a potent vasoconstrictor, is widely reported to cause rhabdomyolysis from ischemia of skeletal muscle tissue and direct toxicity to myocytes resulting in leakage of creatinine kinase. Other complications including cardiovascular, respiratory, neurological, and gastrointestinal disturbances have also been well documented. Olanzapine, an atypical antipsychotic, has also been reported to cause rhabdomyolysis. However, myositis with lower extremity compartment syndrome is a rare occurrence and requires quick diagnosis and aggressive treatment in order to achieve limb salvage. The potential causality of compartment syndrome from either cocaine, olanzapine, or both will be examined in this case report.


Cite this paper
C. Srivilasa, J. Shupp and A. Shiflett, "Compartment Syndrome of the Leg Requiring Emergent Fasciotomy Resulting from Multi-Drug Overdose," Surgical Science, Vol. 5 No. 2, 2014, pp. 39-42. doi: 10.4236/ss.2014.52009.
References

[1]   L. T. Chow and W. H. Chow, “Acute Compartment Syndrome: An Unusual Presentation of Gemfibrozil Induced Myositis,” Medical Journal of Australia, Vol. 185, No. 1, 1993, pp. 48-49.

[2]   J. L. Walker, et al., “Spontaneous Compartment Syndrome in Association with Simvastatin-Induced Myositis,” Emergency Medicine Journal, Vol. 25, No. 5, 2008, pp. 305-306. http://dx.doi.org/10. 1136/emj.2007.055848

[3]   M. R. Goldstein, “Statin-Induced Myositis: A Commonly Encountered or Rare Side Effect?” Current Opinion in Lipidology, Vol. 16, No. 6, 2005, pp. 640-647.

[4]   G. J. Magarian, L. M. Lucas and C. Colley, “Gemfibrozil-Induced Myopathy,” JAMA Internal Medicine, Vol. 151, No. 9, 1991, pp. 1873-1874. http://dx.doi.org/10.1001/archinte.1991.00400090143027

[5]   Substance Abuse & Mental Health Services Administration (Rockville, MD), “Myopathy and Rhabdomyolysis with Lovastatin Taken with Gemfibrozil,” JAMA, Vol. 264, No. 23, 1990, pp. 2991-2992.

[6]   J. A. Tobert, “HMG-CoA Reductase Inhibitors, Gemfibrozil, and Myopathy,” American Journal of Cardiology, Vol. 75, No. 12, 1995, p. 862. http://dx.doi.org/10.1016/S0002-9149(99)80435-4

[7]   L. R. Pierce, D. K. Wysowski and T. P. Gross, “Myopathy and Rhabdomyolysis Associated with LovastatinGemfibrozil Combination Therapy,” JAMA, Vol. 264, No. 1, 1990, pp. 71-75.
http://dx.doi.org/10.1001/jama.1990.03450010075034

[8]   S. Abuse and Mental Health Services Administration, C.f.B.H.S.a.Q.f.t.O.o.A.S., “The DAWN Report: Highlights of the 2009 Drug Abuse Warning Network (DAWN) Findings on Drug-Related Emergency Department Visits,” 2010.

[9]   B. G. Schwartz, S. Rezkalla and R. A. Kloner, “Cardiovascular Effects of Cocaine,” Circulation, Vol. 122, No. 24, 2010, pp. 2558-2569. http://dx.doi.org/10.1161/CIRCULATIONAHA.110.940569

[10]   K. Phillips, et al., “Cocaine Cardiotoxicity: A Review of the Pathophysiology, Pathology, and Treatment Options,” American Journal of Cardiovascular Drugs, Vol. 9, No. 3, 2009, pp. 177-196.
http://dx.doi.org/10.1007/BF03256574

[11]   P. Vets, et al., “Rhabdomyolysis of the Left Upper Leg after Cocaine Abuse,” Journal Belge de Radiologie—Belgisch Tijdschrift voor Radiologie, Vol. 89, No. 3, 2006, pp. 158-159.

[12]   K. J. Tulloch and P. Z. Zed, “Intramuscular Olanzapine in the Management of Acute Agitation,” The Annals of Pharmacotherapy, Vol. 38, No. 12, 2004, pp. 2128-2135.

[13]   J. R. Strawn, et al., “Hyperthermia and Rhabdomyolysis in an Adolescent Treated with Topiramate and Olanzapine,” Journal of Child and Adolescent Psychopharmacology, Vol. 18, No. 1, 2008, pp. 116-118. http://dx.doi.org/10.1089/cap.2007.0101

[14]   C. F. Hung, T. Y. Huang and P. Y. Lin, “Hypothermia and Rhabdomyolysis Following Olanzapine Injection in an Adolescent with Schizophreniform Disorder,” General Hospital Psychiatry, Vol. 31, No. 4, 2009, pp. 376-378. http://dx.doi.org/10.1016/j.genhosppsych.2008.09.009

[15]   J. Shuster, “Olanzapine and Rhabdomyolysis,” Nursing, Vol. 30, No. 9, 2000, p. 87.
http://dx.doi.org/10.1097/00152193-200030090-00034

[16]   S. Ribeyron, et al., “Olanzapine Induced Rhabdomyolysis and Serum Creatine Kinase Increase,” La Revue de Médecine Interne, Vol. 30, No. 6, 2009, pp. 477-485. http://dx.doi.org/10.1016/j.revmed. 2008.12.024

[17]   W. S. Waring, J. Wrate and D. N. Bateman, “Olanzapine Overdose Is Associated with Acute Muscle Toxicity,” Human & Experimental Toxicology, Vol. 25, No. 12, 2006, pp. 735-740.
http://dx.doi.org/10.1177/0960327106073832

[18]   U. Baumgart, R. Schmid and H. Spiessl, “Olanzapine-Induced Acute Rhabdomyolysis—A Case Report,” Pharmacopsychiatry, Vol. 38, No. 1, 2005, pp. 36-37. http://dx.doi.org/10.1055/s-2005-837770

[19]   C. J. Rosebraugh, et al., “Olanzapine-Induced Rhabdomyolysis,” Annals of Pharmacotherapy, Vol. 35, No. 9, 2001, pp. 1020-1023. http://dx.doi.org/10.1345/aph.10370

[20]   P. Karakaya, et al., “Rhabdomyolysis Associated with Olanzapine Treatment in a Child with Autism,” Pediatric Emergency Care, Vol. 26, No. 1, 2010, pp. 41-42. http://dx.doi.org/10.1097/PEC.0b013 e3181c39a22

[21]   M. Molen-Eijgenraam, J. T. Blanken-Meijs, M. Heeringa and A. C. van Grootheest, “Delirium Due to Increase in Clozapine Level during an Inflammatory Reaction,” Nederlands Tijdschrift voor Geneeskunde, Vol. 145, No. 9, 2001, pp. 427-430.

[22]   W. Koren, E. Koren, N. Nacasch, M. Ehrenfeld and H. Gur, “Rhabdomyolysis Associated with Clozapine Treatment in a Patient with Decreased Calcium-Dependent Potassium Permeability of Cell Membranes,” Clinical Neuropharmacology, Vol. 21, No. 4, 1998, pp. 262-264.

[23]   H. Y. Meltzer, P. A. Cola and M. Parsa, “Marked Elevations of Serum Creatine Kinase Activity Associated with Antipsychotic Drug Treatment,” Neuropsychopharmacology, Vol. 15, No. 4, 1996, pp. 395-405. http://dx.doi.org/10.1016/0893-133X(95)00276-J

[24]   N. Shah and J. R. Durham, “Compartment Syndrome, in ACS Surgery: Principles & Practice,” Decker Publishing Inc., Philadelphia, 2012, pp. 1547-1616.

 
 
Top